Indiana, 2011

Flood in Indiana, July 30, 2011

July 30, 2011 · NWS IND · 1 event in 1 county or zone

A thunderstorm developed over Knox County in southwest Indiana moving east, southeast before another storm developed over the same area and continued to linger there for a couple of hours during the morning hours of July 30th. Just over 5 inches of rain fell in a location south of Vincennes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A thunderstorm developed over Knox County in southwest Indiana moving east, southeast before another storm developed over the same area and continued to linger there for a couple of hours during the morning hours of July 30th. Just over 5 inches of rain fell in a location south of Vincennes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 30, 9:32 AM EST, 50 minutes earlier.

Area forecast discussion, Jul 30, 9:32 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1032 AM EDT SAT JUL 30 2011

.UPDATE...
NEAR TERM HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
FEW REMAINING SHOWERS CONTINUE TO SLOWLY DISSIPATE WORKING ON
REMAINING ENERGY AND NO SHEAR. WEAK HIGH PRESSURE RIDGE IS ACROSS
THE SOUTHERN GREAT LAKES WHILE WEAK SURFACE TROF IS ACROSS
SOUTHERN ILLINOIS AND INDIANA. THE HIGH PRESSURE WILL GRADUALLY
BUILD IN AND PUSH RAINS OUT OF INDIANA TONIGHT. STRONG UPPER RIDGE
HOLDING ON MEANS HOT TEMPERATURES TO CONTINUE MUCH OF THE WEEK
WITH ONLY SLIGHT HUMIDITY RELIEF EARLY NEXT WEEK. SOMEWHERE
MIDWEEK ANOTHER FRONT MOVES INTO THE REGION SUPPRESSING HEIGHTS
SOME AND BRINGING A COMBINATION OF SOME RAIN EVENTS AND SLIGHTLY
COOLER TEMPERATURES TO END THE WEEK.

&&

.NEAR TERM /REST OF TODAY/...

NOT MUCH CHANGE NEEDED TO CURRENT FORECAST. LOWERED HIGHS TO UPPER
80S PARTS OF SOUTH DUE TO MORE CLOUDS AND SLIGHTLY WETTER GROUND.
WHERE THICKER CLOUDS REMAIN...HIGHS IN UPPER 80S MORE LIKELY AND
THIS SHOULD BE SOUTH OF I-70. LOCATIONS NORTH OF I-70 SHOULD SEE
JUST ENOUGH SUN COMBINED TO REACH 90 BUT THAT SHOULD BE BEST.

FORECAST CAPES APPROACHING 2000 DURING AFTERNOON NEAR AND SOUTH OF
I-70 SO POTENTIAL REMAINS FOR SHOWER AND THUNDERSTORMS TO REDEVELOP
IN THESE AREAS. RAPID REFRESH INDICATES WIDELY SCATTERED CONVECTION
SOUTHERN TWO THIRDS OF OUR REGION AS AIRMASS BECOMES MORE UNSTABLE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
FEW SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER INTO EVENING AS
REMAINING CAPE WORKED OVER BY VERY WEAK WAVE IN FLOW SHOWN BY GFS
AND CANADIAN. SURFACE RIDGE WILL BEGIN TO TAKE OVER AND BY LATE
NIGHT SKIES SHOULD BE CLEAR ACROSS CENTRAL INDIANA. DRIER AIR
SHOULD BE FILTERING IN FROM GREAT LAKES HIGH AND SUNDAY MORNING
MINS SHOULD BE NEAR WARMER MAV GUIDANCE IN UPPER 60S AND LOWER
70S. POTENTIAL FOR WIDESPREAD FOG SUNDAY MORNING THAT SHOULD
DISSIPATE BY LATE MORNING.

LOTS OF SUNSHINE SUNDAY WITH DEWPOINTS RELAXED SOME FROM RECENT
DAYS SETTLING BACK INTO THE MID AND UPPER 60S. FULL SUN...HIGH
HEIGHTS AND WARM/DRY GROUND SHOULD AGAIN BRING HIGH TEMPS TO AROUND
90 BUT LIKELY NO FURTHER. LIGHT NORTHEAST BREEZES WILL ADD LITTLE
COOLING EFFECTS.

SUNDAY NIGHT HIGH PRESSURE RIDGE AXIS SETTLES SOUTH ALONG I-70
PROVIDING CLEAR SKY LIGHT WIND NIGHT WHICH MAY AGAIN LEAD TO
PATCHY DENSE FOG...ESPECIALLY IN LOCATIONS THAT RECEIVED DECENT
RAINS TODAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

LONG RANGE MODELS...ESPECIALLY THE 00Z ECMWF...ARE NOW QUICKER
BRINGING A WEAK COLD FRONT SOUTHEAST ACROSS CENTRAL INDIANA MIDWEEK.
THUS...WILL ADD CHANCE POPS TOO ALL OF CENTRAL INDIANA BY TUESDAY
NIGHT. MODELS ARE NOW ALSO STALLING THE FRONT ACROSS CENTRAL INDIANA
THROUGH FRIDAY. SO...WILL KEEP CHANCE POPS IN ALL THE WAY THROUGH.
IN ADDITION...MODELS ARE SHOWING SOME PRETTY DECENT SHORT WAVES
DROPPING ACROSS IN THE WEST TO NORTHWEST FLOW ALOFT ON THE PERIPHERY
OF THE PLAINS UPPER HIGH. UPPER FLOW MUCH BETTER THAN RECENTLY...SO
WOULD NOT BE SURPRISED TO SEE SOME STRONG TO SEVERE STORMS WITH THE
BETTER UPPER SUPPORT.

STILL EXPECTING MOSTLY 90S FOR AFTERNOON HIGHS ESPECIALLY SOUTHWEST
COUNTIES PER HPC BUT PROBABLY FAR ENOUGH AWAY FROM THE UPPER HIGH
CENTER TO AVOID ANY PROLONGED HEAT HEADLINES.

&&

.AVIATION.../DISCUSSION FOR THE 301500Z TAF UPDATE/...

ONLY UPDATED FOR CURRENT CONDITIONS. PREVIOUS DISCUSSION FOLLOWS...

CLOUDS WILL SLOWLY CLEAR OUT THROUGH THE DAY AS HIGH PRESSURE BUILDS
BACK INTO THE AREA. THERE IS A SLIGHT POSSIBILITY FOR SOME STORMS AT
KBMG/KHUF THIS AFTERNOON WHERE YESTERDAY/S FRONTAL BOUNDARY WILL
STALL OUT. HOWEVER...CHANCES ARE TOO LOW TO INSERT IN TAFS.

VFR CONDITIONS WILL PREVAIL FROM LATE THIS MORNING UNTIL LATE
TONIGHT WHEN FOG FORMS ONCE AGAIN. CONDITIONS WILL THEN
DETERIORATE TO IFR CATEGORY.

WINDS WILL BE LIGHT OUT OF THE EAST/SOUTHEAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TUCEK
NEAR TERM...TUCEK/JH
SHORT TERM...TUCEK
LONG TERM....MK
AVIATION...TDUD/CP
Hazardous weather outlook, Jul 30, 3:04 AM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 AM EDT SAT JUL 30 2011

INZ043>049-051>057-060>065-067>072-310815-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
404 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE HEAT OF
THE AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED
BUT LIGHTNING IS A CONCERN WITH ALL STORMS...AND SOME MAY CONTAIN
BRIEF HEAVY RAIN AND GUSTY WIND.

HEAT INDICES WILL REACH THE MID AND UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES WILL RANGE BETWEEN 95 AND 105 FROM SUNDAY INTO FRIDAY
WITH THE HIGHEST READINGS TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO FRIDAY. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE.
HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>042-310815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
404 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE NOT EXPECTED.  HEAT INDEX READINGS WILL REACH
THE LOWER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX READINGS WILL REACH 95 TO 100 FROM SUNDAY INTO
WEDNESDAY THEN 90 TO 95 ON THURSDAY AND FRIDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY. IT IS TOO
EARLY TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE.
HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
July 30, 10:22 AM EST to 12:30 PM EST
Where
Knox County, 0.64 mi NE of St Thomas to 0.7 mi ENE of St Thomas
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
38.587, -87.542

In a four-hour period from 6:47 AM to 10:50 AM EDT, 5.1 inches of rain fell in this location. Most fields flooded and ditches were swollen to their banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337663.